Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 171, NWS Nashville, TN

July 4, 2005Giles County, Lawrence County, Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 4, 2005, 1:22 PM CDT for Giles County, Lawrence County, Wayne County, Tennessee. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2005, 1:22 PM CDT (18:22 UTC)
Expired
Jul 4, 2005, 2:30 PM CDT
In force
68 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Giles County, TN, Lawrence County, TN, Wayne County, TN

The radar

The Northeast Alabama radar (KHTX), 123 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 2:00 PM CDTTSTM WND DMGLoretto, TNTREES DOWN IN SOUTHERN LAWRENCE CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 041826
SVROHX
TNC055-099-181-041930-
/O.NEW.KOHX.SV.W.0171.050704T1822Z-050704T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
122 PM CDT MON JUL 4 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILES COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF PULASKI
  LAWRENCE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF LAWRENCEBURG
  WAYNE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF WAYNESBORO

* UNTIL 230 PM CDT

* AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS 
  IN EXCESS OF 60 MPH...STRETCHING WEST TO EAST ACROSS NORTHWEST ALABAMA.
  THE LINE OF SEVERE STORMS WILL MOVE SLOWLY TOWARD THE NORTH DURING 
  THE NEXT HOUR.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  CYPRESS INN...IRON CITY...SAINT JOSEPH AND MINOR HILL BY 140 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF ON OR NEAR AREA LAKES...GET OUT OF THE WATER AND MOVE INDOORS OF 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3483 8790 3479 8689 3529 8682 3540 8702
      3542 8734 3543 8801

$$
BOYD
2 follow-up statements
000 
WWUS54 KOHX 041836
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
132 PM CDT MON JUL 4 2005

TNC055-099-181-041930-
/O.CON.KOHX.SV.W.0171.000000T0000Z-050704T1930Z/
WAYNE TN-LAWRENCE TN-GILES TN-
132 PM CDT MON JUL 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM CDT FOR
GILES...LAWRENCE AND WAYNE COUNTIES...

AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS 
IN EXCESS OF 60 MPH AND HAIL THE SIZE OF NICKELS...STRETCHING WEST 
TO EAST ACROSS NORTHWEST ALABAMA...NEAR THE ALABAMA STATE LINE. THE
LINE OF SEVERE STORMS WILL MOVE SLOWLY TOWARD THE NORTH DURING THE
NEXT HOUR AND INTO THE WARNED COUNTIES.

THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  CYPRESS INN...IRON CITY...SAINT JOSEPH AND MINOR HILL BY 140 PM CDT
  
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF ON OR NEAR AREA LAKES...GET OUT OF THE WATER AND MOVE
INDOORS OF INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3483 8790 3479 8689 3529 8682 3540 8702
      3542 8734 3543 8801

$$
BOYD
000 
WWUS54 KOHX 041915
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
211 PM CDT MON JUL 4 2005

TNC055-099-181-041930-
/O.CON.KOHX.SV.W.0171.000000T0000Z-050704T1930Z/
WAYNE TN-LAWRENCE TN-GILES TN-
211 PM CDT MON JUL 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM CDT FOR
GILES...LAWRENCE AND WAYNE COUNTIES...

AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS LINE OF STORMS
EXTENDED FROM NEAR LORETTO...MINOR HILL TO PROSPECT. 

THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  CYPRESS INN...WEST POINT...GOODSPRING AND JUST NORTH OF PROSPECT BY 
  230 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF ON OR NEAR THE AREA LAKES...GET OUT OF THE WATER AND MOVE
INDOORS OF INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3483 8790 3479 8689 3529 8682 3540 8702
      3542 8734 3543 8801

$$

BOYD
01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:30 AM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 4, 9:30 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
930 AM CDT MON JUL 4 2005

.DISCUSSION...
WINDS HAVE GONE MORE SOUTHERLY AND LOWER DEWPOINTS (OVER NW)
YESTERDAY A DISTANT MEMORY...A MUCKY DAY IN STORE. SOUNDING AT BNA
FAIRLY UNSTABLE...WITH KI OF 33...SHOWALTER 0...LI -6...TT 47...AND
CAPE 2562. NO SIGNIFICANT LIFTING MECHANISM SO STRICTLY AIR MASS.
ZONES HAVE EVERYTHING IN CONTROL FOR NOW.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MAG
Hazardous weather outlook, Jul 4, 12:25 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1225 PM CDT MON JUL 4 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-051030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1225 PM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS THIS AFTERNOON WILL MOVE NORTHEAST AT 10 TO
15 MPH...WITH A FEW STORMS HAVING THE POTENTIAL TO PRODUCE HEAVY
DOWNPOURS AND GUSTY WINDS. BOATERS SHOULD BE ESPECIALLY CAREFUL THIS
AFTERNOON...AND WATCH THE SKY FOR APPROACHING STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR TUESDAY THROUGH
WEDNESDAY EVENING. SOME STORMS MAY BECOME QUITE STRONG, BUT THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. IN ADDITION, THE
STORM PREDICTION CENTER IS NOT PROJECTING ANY SEVERE WEATHER RISK FOR
MIDDLE TENNESSEE.

GIRODO

In the hours before

Special weather statement, Jul 4, 11:50 AM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1150 AM CDT MON JUL 4 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-042100-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1150 AM CDT MON JUL 4 2005

...SCATTERED THUNDERSTORMS DEVELOPING ACROSS MIDDLE TENNESSEE...

THE ATMOSPHERE ACROSS MIDDLE TENNESSEE IS QUITE UNSTABLE...AND
AS A RESULT...SCATTERED THUNDERSTORMS ARE BEGINNING TO DEVELOP. SOME
OF THESE STORMS COULD PRODUCE WINDS GUSTS TO 45 MPH AND PEA SIZED
HAIL...AS WE GO INTO THE AFTERNOON HOURS...WITH ISOLATED SEVERE
STORMS POSSIBLE. MID-LEVEL WIND FIELD WOULD PROJECT THESE STORMS TO
MOVE OFF TOWARD THE NORTHEAST AT 10 TO 15 MPH.

BOYD
01
Special weather statement, Jul 4, 12:49 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1249 PM CDT MON JUL 4 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-041900-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1249 PM CDT MON JUL 4 2005

...THUNDERSTORMS BEGINNING TO FIRE-UP IN THE AFTERNOON HEAT ACROSS
MIDDLE TENNESSEE THIS FOURTH OF JULY...

BOATERS ON AREA LAKES NEED TO PAY SPECIAL ATTENTION TO THE SKY
THROUGHOUT THE AFTERNOON...AS THUNDERSTORMS ARE STARTING TO DEVELOP
AND MOVE SLOWLY TOWARD THE NORTHEAST. THE THUNDERSTORMS THIS
AFTERNOON WILL CONTAIN FREQUENT LIGHTNING STRIKES...ALONG WITH
DAMAGING DOWNBURST WINDS. BOATERS SHOULD HEAD FOR SHORE IF
THUNDERSTORMS APPROACH AND SEEK SHELTER INDOORS.

BOYD
01
Special weather statement, Jul 4, 1:04 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
104 PM CDT MON JUL 4 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-041900-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
104 PM CDT MON JUL 4 2005

...STRONG THUNDERSTORMS HEADING TOWARD WAYNE...LAWRENCE AND GILES
COUNTIES IN SOUTHWEST MIDDLE TENNESSEE...

AT 1 PM CDT...THE NATIONAL WEATHER SERVICE IN NASHVILLE IS CLOSELY
MONITORING THUNDERSTORM ACTIVITY IN NORTHWEST ALABAMA. THE STORMS
HAVE FORMED IN A LINE...IN RESPONSE TO AN UPPER LEVEL SHORT WAVE
MOVING NORTH THROUGH WESTERN ALABAMA. WE EXPECT THE STORMS TO
INTENSIFY AS THEY PUSH GENERALLY TOWARD THE NORTH INTO SOUTHWEST
MIDDLE TENNESSEE BETWEEN 115 PM CDT AND 145 PM CDT. THE STORMS COULD
BECOME SEVERE VERY QUICKLY...WITH DAMAGING DOWNBURST WINDS IN EXCESS
OF 60 MPH. RESIDENTS IN SOUTHWEST MIDDLE TENNESSEE SHOULD STAY ALERT
FOR POTENTIAL SEVERE WEATHER...AND WARNINGS SHOULD THEY BECOME
NECESSARY.

BOYD
01

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:25 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence65 min
Jul 4, 2:41 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Williamson49 min
Jul 4, 3:01 PM CDTSevere Thunderstorm WarningOHXDavidson44 min
Jul 4, 3:26 PM CDTSevere Thunderstorm WarningOHXMaury49 min
Jul 4, 3:32 PM CDTSevere Thunderstorm WarningOHXWilliamson43 min
Jul 4, 4:46 PM CDTSevere Thunderstorm WarningOHXWilson29 min
Jul 4, 6:10 PM CDTSevere Thunderstorm WarningOHXClay, Overton35 min
Jul 4, 6:34 PM CDTSevere Thunderstorm WarningOHXPickett26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.